Florida, 2008

Hail and Damaging Winds in Florida, June 22, 2008

June 22, 2008 · NWS MLB · 6 events in 3 counties and zones

Afternoon sea breeze thunderstorms produced hail and wind damage in interior and coastal sections of East Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Afternoon sea breeze thunderstorms produced hail and wind damage in interior and coastal sections of East Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 22, 1:03 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 1:03 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT SUN JUN 22 2008

.DISCUSSION...

CURRENT/TONIGHT...EAST COAST BREEZE BOUNDARY HAS BEEN CRAWLING
INLAND ACROSS THE SPACE COAST. BOUNDARY IS MAKING BETTER PROGRESS
INLAND OVER THE TREASURE COAST. THE ECSB FEATURE WILL BE FOCUS FOR
DEVELOPMENT OF PERHAPS A STRONG STORMS OR TWO OVER THE NEXT TWO TO
THREE HOURS. ANOTHER BATCH OF STORMS ASCD WITH GULF SYNOPTIC INFLUENCE
IS MOKING LANDFALL OVER THE WEST PEINSULA AND MAY PRESENT ANOTHER
CHANCE OF SHRA/TSRA THIS EVENING. FROM WEST TO EAST. WILL HOLD
ONTO A MENTIONABLE RAIN CHANCE THROUGH THE EVENING WITH POPS
TAPERING TO ISOLATED IN COVERAGE PAST 00Z AND ENDING BY 03Z AS
AIRMASS GETS WORKED OVER ALONG WITH LOSS OF HEATING.

MON...EASTERN CONUS UPR TROUGHING WILL KEEP HIGH PRESSURE
SUPPRESSED TO OUR SOUTH AND MAINTAIN W-SW FLOW REGIME OVER THE
AREA. GFS INDICATES SOME DIVERGENCE ALOFT...COOL MID LEVEL TEMPS
AND DEEP MOISTURE. POPS WILL CONTINUE TO RUN ABOVE NORMAL WITH
LIKELY COVERAGE OVER THE NORTH AND SOMEWHAT LESSER BUT STILL ABV
NORMAL CHC OF STORMS OVER THE SOUTH.

*** PREV DISCUSSION ***

TUE-WED...EASTERN CONUS TROUGH WILL LIFT OUT WHICH WILL ALLOW
LOW/MID LEVEL RIDGE TO SHIFT BACK TO THE NORTH.  THE GFS SHOWS
SOUTHERN PORTION OF UPPER LEVEL TROUGH LAGGING BEHIND OVER THE
NORTHEAST GULF THOUGH...SO DEEP DRYING IS NOT EXPECTED. THE MAIN
DIFFERENCES SHOULD BE THE POSITIONING OF HIGHEST POPS AS STEERING
FLOW BECOMES WEAK TUE THEN SHIFTS CONVECTION INLAND ON WED.
CURRENT FORECAST INDICATING 40 POPS AREAWIDE TUE...DECLINING TO 30
PERCENT TUE EXCEPT FOR 40 PERCENT IN THE SOUTH STILL LOOKS GOOD.

THU-SAT...GFS CONTINUES TREND OF SHOWING MOISTURE INCREASING ACROSS
THE SOUTH ON THU IN ASSOCIATION WITH TROPICAL WAVE STARTING TO ROUND
THE BASE OF DEEP LAYER ATLANTIC RIDGE.  THIS FEATURE IS FORECAST TO
SHEAR APART WITH SOUTHERN PORTION SHIFTING INTO THE CENTRAL/WESTERN
GULF FRI-SAT AND MOISTURE ASSOCIATED WITH NORTHERN PORTION LINGERING
OVER THE LOCAL AREA.  LOW LEVEL RIDGE AXIS WILL EXTEND NORTH OF THE
AREA BUT ONSHORE FLOW SHOULD BE LIGHT AS REMNANTS OF TROUGH LINGER
...BUT WOULD EXPECT POPS TO TRANSITION MORE TO A NIGHT/MORNING
REGIME ALONG THE COAST...ESPECIALLY THE SOUTH...THEN CONVECTION
SHIFTING TO THE INTERIOR DURING THE AFTERNOON/EVENING. HAVE NOT
CHANGED PREVIOUS CHANCE POPS MUCH SINCE THEY ARE IN PRETTY GOOD
AGREEMENT WITH LATEST MEX NUMBERS.

&&

.AVIATION...
SCT TSRA ALL LOCATIONS THROUGH 23Z WITH SLOW DECREASE THROUGH
02Z. ANOTHER WAVE FROM TH GULF COAST MAY AFFECT WESTERN SITES FM
LEE-MCO/ISM THIS EVENING. AFFECTED LOCATIONS WL SEE MVFR/IFR
CONDITIONS WITH PREDOMINANT VFR DVLPG AFT 03Z. LCL BR AFT 10Z WL
REDUCE LCL VSBYS TO AROUND 3-5 MILES SFB-DAB THROUGH 12Z MONDAY
MORNING.

&&

.MARINE...
WEST FLOW AROUND 5 TO 10 KTS WITH SEAS AROUND 1 TO 2 FEET
EXPECTED. ONLY CONCERN OVER THE COASTAL WATERS TODAY WILL BE
OFFSHORE MOVING SHOWERS AND THUNDERSTORMS IN W/SW FLOW ACROSS THE
AREA.

MON-THU...WINDS WILL TRANSITION FROM AN OFFSHORE FLOW TO ONSHORE
DURING THIS PERIOD...ESPECIALLY SOUTHERN LEG. OFFSHORE MOVING
STORMS WILL OCCUR AGAIN ON MON AND POSSIBLY TUE IN THE NORTH.
INCREASED MOISTURE FROM THE SOUTHEAST SHOULD PRODUCE GREATER THAN
NORMAL SHOWER AND STORM CHANCES ACROSS THE SOUTH WED-THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  87  72  89 /  20  60  20  40
MCO  73  90  73  92 /  20  60  20  40
MLB  70  88  72  89 /  20  50  20  40
VRB  72  89  74  89 /  20  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...PENDERGRAST
RADAR/STATEMENTS....KELLY
Hazardous weather outlook, Jun 22, 9:12 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 AM EDT SUN JUN 22 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-222100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1012 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...A FEW STRONG OR POSSIBLY SEVERE STORMS POSSIBLE THIS AFTERNOON...

...THUNDERSTORM IMPACT...
SHOWERS AND SCATTERED LIGHTNING STORMS WILL MOVE ACROSS CENTRAL
FLORIDA THIS AFTERNOON. STORMS WILL SPREAD INLAND FROM THE WEST
COAST AND PUSH TOWARD THE EAST TO NORTHEAST AROUND 15 MPH. SOME
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH THE MAIN
THREATS BEING STRONG WIND GUSTS OF 45 TO 55 MPH...SMALL HAIL...AND
FREQUENT TO EXCESSIVE LIGHTNING STRIKES. INTERACTION WITH THE EAST
COAST SEA BREEZE BOUNDARY WILL INCREASE THE CHANCE OF STORMS
PRODUCING FREQUENT LIGHTNING...VERY HEAVY RAIN AND HAIL.

PERSONS PLANNING OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY
AND BE PREPARED TO MOVE INDOORS BEFORE STORMS APPROACH YOUR AREA.
LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED KILLER.

...FLOOD IMPACT...
THERE WILL BE A CHANCE OF LOCALLY HEAVY RAINFALL ACROSS THE AREA.
WEST TO SOUTHWEST STEERING FLOW SHOULD BE STRONG ENOUGH TO KEEP
STORMS MOVING AT A FAST ENOUGH PACE TO NOT CAUSE ANY MAJOR
FLOODING CONCERNS. AFFECTED AREAS AMY EXPERIENCING RAINFALL
AMOUNTS FROM ONE HALF TO ONE INCH AMOUNTS. HOWEVER LOCAL AMOUNTS
UP TO TWO INCHES ARE POSSIBLE IN ANY SLOW MOVING OR PERSISTENT
STORMS.

...MARINE THUNDERSTORM GUST IMPACT...
WEST STEERING WILL PUSH STORMS OFFSHORE THIS AFTERNOON INTO THE
EARLY EVENING HOURS...AFFECTING THE NEAR SHORE AND INTRACOASTAL
WATERS. STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND
GUSTS OF 35 KNOTS OR GREATER AND FREQUENT CLOUD TO WATER LIGHTNING
STRIKES. ALL BOATERS...ESPECIALLY THOSE WITH AN OPEN CRAFT...ARE
URGED TO MAINTAIN A CLOSE WATCH ON THE WEATHER IF VENTURING OUT
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT FOR LIGHTNING STORMS WILL CONTINUE OVER THE NEXT
SEVERAL DAYS WITH A FEW STRONG STORMS POSSIBLE EACH AFTERNOON.
STORM COVERAGE WILL BE BEGIN TO DECLINE THROUGH MIDWEEK WITH A
GRADUAL INCREASE EXPECTED THEN AGAIN LATE INTO THE WEEK INTO NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF A WARNING IS ISSUED IN YOUR AREA.

PENDERGRAST

In the hours before

Special weather statement, Jun 22, 1:07 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
207 PM EDT SUN JUN 22 2008

FLZ045-147-221845-
NORTHERN BREVARD COUNTY-ORANGE-
207 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ORANGE
COUNTY...ENTERING NORTHERN BREVARD COUNTY...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 7 MILES WEST OF LONE CABBAGE FISH CAMP...OVER STATE
ROUTE 5 20...MOVING EAST AT 22 MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE CANAVERAL GROVES.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The radar

The Melbourne radar (KMLB), 92 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Lucie

When
June 22, 3:15 PM EST
Where
St. Lucie County, 2.3 mi NE of Ankona
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
27.370, -80.250

A thunderstorm wind gust to 58 mph was recorded by the St. Lucie County mesonet.

Funnel Cloud, Martin

When
June 22, 3:24 PM EST
Where
Martin County, 0.69 mi S of Hobe Sound
Reported by
Law Enforcement
Coordinates
27.060, -80.130

Martin County Sheriff's Office reported a funnel cloud over Hobe Sound.

Hail, Martin

When
June 22, 3:36 PM EST
Where
Martin County, 1.43 mi NE of Waveland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
27.212, -80.181

Martin County Sheriff's Office reported golf ball size hail near Mac Arthur Boulevard in Stuart Beach.

Thunderstorm Wind, Osceola

When
June 22, 4:20 PM EST
Where
Osceola County, 0.47 mi WNW of Kissimmee Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.283, -81.437

Kissimmee Police Department reported power lines down at the intersection of Golfside Court and Hoagland Boulivard.

Thunderstorm Wind, Osceola

When
June 22, 4:20 PM EST
Where
Osceola County, 0.47 mi WNW of Kissimmee Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.283, -81.437

Kissimmee Police Department reported power lines down at the intersection of Golfside Court and Hoagland Boulivard.

Thunderstorm Wind, Osceola

When
June 22, 4:31 PM EST
Where
Osceola County, 0.61 mi W of Kissimmee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.300, -81.410

Kissimmee Police Department reported a large tree down in downtown Kissimmee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121216, 121218, 121219, 121220, 121221, 121222.